Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Rank reduction of string C-group representations


Authors: Peter A. Brooksbank and Dimitri Leemans
Journal: Proc. Amer. Math. Soc. 147 (2019), 5421-5426
MSC (2010): Primary 52B11, 20D06
DOI: https://doi.org/10.1090/proc/14666
Published electronically: July 1, 2019
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that a rank reduction technique for string C-group representations first used in [Adv. Math. 228 (2018), pp. 3207-3222] for the symmetric groups generalizes to arbitrary settings. The technique permits us, among other things, to prove that orthogonal groups defined on $ d$-dimensional modules over fields of even order greater than 2 possess string C-group representations of all ranks $ 3\leq n\leq d$. The broad applicability of the rank reduction technique provides fresh impetus to construct, for suitable families of groups, string C-groups of highest possible rank. It also suggests that the alternating group $ \operatorname {Alt}(11)$--the only known group having ``rank gaps''--is perhaps more unusual than previously thought.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 52B11, 20D06

Retrieve articles in all journals with MSC (2010): 52B11, 20D06


Additional Information

Peter A. Brooksbank
Affiliation: Department of Mathematics, Bucknell University, Lewisburg, Pennsylvania 17837
Email: pbrooksb@bucknell.edu

Dimitri Leemans
Affiliation: Département de Mathématique, C.P. 216 Algèbre et Combinatoire, Université Libre de Bruxelles, Boulevard du Triomphe, 1050 Bruxelles, Belgium
Email: dleemans@ulb.ac.be

DOI: https://doi.org/10.1090/proc/14666
Keywords: Abstract regular polytope, string C-group, Coxeter group
Received by editor(s): December 3, 2018
Received by editor(s) in revised form: March 28, 2019
Published electronically: July 1, 2019
Additional Notes: This work was partially supported by a grant from the Simons Foundation (#281435 to the first author) and by the Hausdorff Research Institute for Mathematics
Communicated by: Pham Huu Tiep
Article copyright: © Copyright 2019 American Mathematical Society